First Author: N.Rachwani SPAIN
Co Author(s): M. Lapeira-Andraca A. Cilveti Puche
Back to previous
Report a case of cilioretinal artery occlusion in a patient with idiopathic thrombocytopenic purpura (ITP)
Hospital Vithas Xanit International, Málaga (Spain)
59-year old female with a history of ITP in treatment with oral thrombopoietin (TPO) (Eltrombopag) complains of inferotemporal scotoma in her left eye since three days. Examinations included best-corrected visual acuity (BCVA), retinography, optical coherence tomography (OCT) and OCT-Angiography (OCT-A).
BCVA in her right eye was 0.8 and in her left eye 0.9. Retinography showed an obstruction on the cilioretinal artery due to a platelet-fibrin embolus with a milky-white edema superonasal to the foveal centre. OCT revealed hyperreflectivity and increased thickness of the inner retinal layers of the superonasal retina without distortion of the foveal contour. OCT-A confirmed sectorial macular ischaemia showing a decreased vascular perfusion in the superficial capillary plexus.
The clinical manifestations of ITP derive from the thrombocytopenia secondary to immune-mediated platelet destruction and impaired platelet production. Eltrombopag binds to the TPO receptor to increase platelet production. The most common adverse effects are headache, fatigue, arthralgias, nausea and nasopharyngitis. Thromboembolic events have been reported in patients receiving TPO receptor agonists, including retinal artery occlusions.